Thursday, June 20, 2019

Topic Discussion: Tumor Lysis Syndrome with immunotherapy


At this point the nephrology and oncology community is very aware of the AIN, glomerular diseases including vasculitis and ATN seen with check point inhibitors… but we might not be aware of tumor lysis syndrome that this drug can entice in certain patients. 

In the last 2 years, I found several published reports of TLS with check point inhibitors.
Here is a table I created to help with the theme on this one

Immunotherapy
Age
Gender
Cancer type
Time to TLS
Dialysis needed?
Outcome
Reference
Nivolumab
76
Male
Melanoma
5
Yes but declined
Disease progression-death

Atezolizumab
77
Female
GU cancer
14
Yes
Disease progression-death

Atezolizumab
-
-
Solid tumor
-
-
-

Atezolizumab
-
-
Solid tumor
-
-
-

Ipilumumab
73
Male
Melanoma
6
No
Death

Nivolumab
74
Male
RCC
2
No
Death



Based on this, it is seen with PD-1, PDL1 and CTLA4 inhibitors and melanoma and urological cancers. A recent review in JON showed a case of a patient getting TLS with melanoma.  So it’s hard to tell if these agents are causing it or is it the burden of tumor- usually solid tumors in these cases.

Saturday, June 15, 2019

Concept map: Hyponatremia in the cancer patient


This concept map was adapted and inspired by Umut Selamet and Ala Abudayyeh, both onconephrologists.

Sunday, June 9, 2019

Consult Rounds: Causes of Osmotic Demyelination unrelated to hyponatremia correction

Osmotic Demyelination syndrome (ODS) is classically been associated with rapid correction of hyponatremia. But sometimes, in some rare cases, we observe other causes of this syndrome.
Here is a list that encompasses other known causes of ODS

Hyperglycemia
Hypernatremia( acute formation)
Hypoglycemia
Hypokalemia( this is well known entity causing it)
Alcoholism( This is probably the most important one)
Liver disease and liver transplantation
Malnutrition( another important one)
Hypophosphatemia
Use of CNI( not sure of the mechanism of this one)
Lithium use

This article from AJKD is an amazing reference.

Wednesday, June 5, 2019

Consult Rounds: Novel Sofosbuvir based Hep C agents and AKI


Can the novel agents used to treat hepatitis C cause AKI?

Most of the novel agents used to treat Hep C now in the current era are Sofosbuvir based. It has low rate of drug-drug interaction but kidney excretes over 70% of it’s major metabolite. This metabolite know as GS-331007 increases by ten fold in patients with renal dysfunction.
To my knowledge, no initial trials had any cases of AKI reported with this agent. Based on some recent trials using this agent, AKI might happen in 1-15% of patients treated with this agent.  Higher incidences were seen ( 45%) in liver transplant patients getting this agent. 


When?- 9-22 weeks of treatment.
Risk factors:- CKD, NSAID use, other nephrotoxic agent, DMII and ascites

Pathology:- what is the mechanism? There are only 4 published cases of kidney biopsy findings. We had published the first case of this in 2016 that showed AIN.  Subsequently, 3 other cases with AIN have been published and in one case ATN was also reported. It appears that the most likely mechanism is interstitial disease. In 2 of the 4 cases, 8 weeks was the time frame of injury, in remaining was 14 and 22 weeks of injury. It seems to be reversible in most cases.

This is an interesting trend to watch. As we see less and less of Hep C induced renal disease, it is more likely we may see more treatment induced renal disease now.
A recent review of this topic is a good read.

Monday, June 3, 2019

Consult Rounds: High Dose IV Insulin and new avenues of treatment..


Traditional therapies for beta-blockers or calcium channel blocker toxicity are:
Glucagon, Calcium, Atropine and Vasopressors.
What I learned is that now high-dose insulin therapy has emerged as a preferred treatment of cardiogenic shock induced by calcium channel blockers or beta blockers. When used at doses 10 times that of the normal antidiabetic dose, insulin has positive inotropic effects even in the presence of beta-blocker or calcium channel blocker toxicity. What insulin dose at these high doses is improve hemodynamic stability and improve response to pressors. This takes almost 30 min to take effect.
There is a toxicology guidelines for this listed below: Consensus recommendations for the management of calcium channel blocker poisoning in adults. There is a  linear dose-response curve where increasing doses of insulin produce increasing positive hemodynamic effects. Goals for treatment can be a heart rate of at least 50 beats per minute and a systolic blood pressure of at least 100 mmHg. Obviously, one has to give dextrose to combat the severe hypoglycemia that might result of this and monitor K and phos levels s well.
Interestingly, this is being used commonly in beta blocker toxicity as well. In one large study looking at using high dose insulin in beta blocker and CCB toxicity, median insulin bolus was 1U/kg and peak infusion was 8 Units/kg/h.  Interestingly and expectedly, hypokalemia occurred in close to 30% of patients and hypoglycemia in 30% of patients.
 This is an interesting concept and a creative use of a common agent.

Saturday, May 18, 2019

In the NEWS: New biomarkers for AIN


Acute interstitial nephritis (AIN) is the cause of over 15% cases of acute loss of kidney function Unlike many other causes of acute loss of kidney function, AIN is treatable with steroids if culprit is stopped in many occasions. Diagnosis of AIN is often difficult and there have been various markers in the history of AIN

Currently, AIN commonly occurs because of various non–β-lactam antibiotics, proton pump inhibitors, nonsteroidal antiinflammatory drugs, and cancer immunotherapy agents.

The classically used urine eosinophils was thrown under the bus few years ago. Yet, many still order that test that is very non specific and not sensitive for AIN.
Imaging studies such as MAG-3 scans are rarely used and not as sensitive or specific for AIN. A kidney biopsy is often needed before giving steroids. Often this is not possible due to active infection, recent infection, anticoagulation.

A recent study published in JCI shows some novel urinary markers that might be used to diagnosis AIN. In a single center, 15% of patients had AIN. Participants with AIN had consistently higher levels of urine TNF-α and IL-9 than those with other diagnoses, including acute tubular injury, glomerular diseases, and diabetic kidney disease, and those without any kidney disease. The higher the TNF and IL-9, the higher the index of renal biopsy injury. The kidney biopsies with AIN also stained highly with TNF and IL-9.  In addition, the clinicians diagnosis index improved significantly with addition of these urinary markers.
AIN is a tough diagnosis to make. This study adds value in perhaps using other biomarkers that show signs of T cell activation. Is this specific for renal disease is a trend to watch? To me, there are no clinical signs that are real obvious clues. Urine eos- most useless, MAG-3 scans,- not useful. Serum eos trends- maybe useful. Urine WBCS casts and WBCS- not specific. The current study adds to the most specific findings thus far for an AIN diagnosis

All Posts

Search This Blog